Journal article

On the inclusion of the quasiconformal Teichmüller space into the length-spectrum Teichmüller space

  • Alessandrini, Daniele Département de Mathématiques, Université de Fribourg, Switzerland
  • Liu, L. Department of Mathematics, Sun Yat-Sen University, Quangzhou, China
  • Papadopoulos, A. Institut de Recherche Mathématique Avancée (Université de Strasbourg and CNRS), France
  • Su, W. Institut de Recherche Mathématique Avancée (Université de Strasbourg and CNRS), France - Department of Mathematics, Fudan University, Shanghai, China
Show more…
    29.08.2015
Published in:
  • Monatshefte für Mathematik. - 2016, vol. 179, no. 2, p. 165–189
English This paper is about surfaces of infinite topological type. Unlike the case of surfaces of finite type, there are several deformation spaces associated with a surface S of infinite topological type. Such spaces depend on the choice of a basepoint (that is, the choice of a fixed conformal structure or hyperbolic structure on S) and they also depend on the choice of a distance on the set of equivalence classes of marked hyperbolic structures. We address the question of the comparison between two deformation spaces, namely, the quasiconformal Teichmüller space and the length-spectrum Teichmüller space. There is a natural inclusion map of the quasiconformal space into the length-spectrum space, which is not always surjective. We work under the hypothesis that the basepoint (a hyperbolic surface) satisfies a condition we call “upper-boundedness”. This means that this surface admits a pants decomposition defined by curves whose lengths are bounded above. The theory under this upper- boundedness hypothesis shows a dichotomy. On the one hand there are surfaces satisfying what we call Shiga’s condition, i.e. they admit a pants decomposition defined by curves whose lengths are bounded above and below. If the base point satisfies Shiga’s condition, then the inclusion of the quasiconformal space into the length- spectrum space is surjective, and it is a homeomorphism. In this paper we concentrate on the other kind of upper-bounded surfaces, which we call “upper-bounded with short interior curves”. This means that the corresponding hyperbolic surface admits a pants decomposition defined by curves whose lengths are bounded above, and such that the lengths of some interior curves approach zero. We show that in this case the behavior is completely different. Under this hypothesis, the image of the inclusion between the two Teichmüller spaces is nowhere dense in the length-spectrum space. As a corollary of the methods used, we obtain an explicit parametrization of the length-spectrum Teichmüller space in terms of Fenchel–Nielsen coordinates and we prove that the length-spectrum Teichmüller space is path-connected.
Faculty
Faculté des sciences et de médecine
Department
Département de Mathématiques
Language
  • English
Classification
Mathematics
License
License undefined
Identifiers
Persistent URL
https://folia.unifr.ch/unifr/documents/304954
Statistics

Document views: 10 File downloads:
  • ale_oiq.pdf: 1